Heavy Rain, Roosevelt
- When
- August 20, 8:30 AM MST to August 21, 8:30 AM MST
- Where
- Roosevelt County, 10 mi N of Milnesand
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.021, -103.480 (the zone’s center; the record gives no point)
Heavy rains of 3 to 5 inches in 24 hours were recorded across south central Roosevelt County and a small part of far east central Chaves County. The radar showed an axis of heaviest rain stretching from east of Rogers to south of Pep.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Heavy rains of 3 to 5 inches in 24 hours were recorded across south central Roosevelt County and a small part of far east central Chaves County. The radar showed an axis of heaviest rain stretching from east of Rogers to south of Pep. Numerous roads were impassable or flooded in these areas including State Road 235 near Rogers and State Road a few miles south of Pep. An observer north of Milnesand reported 3.5 inches in 24 hours bringing their total to 8 inches for the past 5 days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 20, 2:00 AM MST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 AM MDT SAT AUG 20 2005 .DISCUSSION...A BACK DOOR COOL FRONT WILL PUSH INTO THE EASTERN PLAINS TODAY AND LAY ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND ACROSS THE SOUTHEAST PLAINS FOR THE REMAINDER OF THE WEEKEND. MEANWHILE...A NICE FETCH OF SUBTROPICAL MOISTURE WILL CONTINUE TO MOVE NORTHWARD OUT OF OLD MEXICO ACROSS THE AREA. AS A RESULT...SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON THROUGH SUNDAY EVENING...EXCEPT IN THE NORTHWEST WHERE ACTIVITY WILL REMAIN ISOLATED. TONIGHT...A WEEK EAST WIND WILL ALSO DEVELOP BELOW CANYONS OPENING INTO THE RIO GRANDE VALLEY. AMPLE CLOUD COVER AND SLIGHTLY COOLER AIR BEHIND THE FRONT WILL HOLD WEEKEND HIGH TEMPERATURES UP TO 12 DEGREES COOLER THAN FRIDAY/S HIGHS...MAINLY IN THE EAST. A FEW OF THE STORMS THIS WEEKEND WILL BE CAPABLE OF PRODUCING HEAVY RAIN...AND WE WILL NO DOUBT ISSUE SOME ARROYO AND/OR URBAN AND SMALL STREAM FLOOD ADVISORIES. WINDS ALOFT SHOULD KEEP THE CONVECTION MOVING ON SATURDAY...BUT MODELS DEPICT WEAKER FLOW ALOFT ON SUNDAY. A TROUGH ALOFT WILL DEEPEN OVER THE GREAT BASIN EARLY IN THE COMING WORK WEEK AND INCREASE THE WEST AND SOUTHWEST FLOW IN THE MID AND UPPER LEVELS BY MID WEEK. RECYCLING OF MOISTURE WILL ALLOW SCATTERED TO ISOLATED THUNDERSTORMS TO CONTINUE TO DEVELOP OVER THE AREA EARLY IN THE WEEK...BUT ACTIVITY WILL BE MAINLY ISOLATED AND FAVOR THE HIGH TERRAIN DURING THE LATTER HALF OF THE WEEK. MEANWHILE...TEMPERATURES WILL GRADUALLY REBOUND. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 89 57 88 59 / 10 10 20 20 GALLUP.......................... 82 51 82 51 / 30 20 30 20 GRANTS.......................... 82 52 81 51 / 30 30 40 30 GLENWOOD........................ 88 60 87 58 / 40 50 40 40 CHAMA........................... 78 45 75 44 / 20 30 30 30 LOS ALAMOS...................... 77 52 77 54 / 30 40 40 40 RED RIVER....................... 69 40 68 41 / 40 50 50 30 TAOS............................ 79 48 78 48 / 30 40 40 30 SANTA FE........................ 80 53 76 53 / 30 50 40 40 SANTA FE AIRPORT................ 83 55 79 55 / 20 50 40 40 ESPANOLA........................ 86 55 83 55 / 20 40 40 40 ALBUQUERQUE HEIGHTS............. 84 65 83 64 / 20 40 40 40 ALBUQUERQUE VALLEY.............. 85 63 84 61 / 20 40 40 40 ALBUQUERQUE FOOTHILLS........... 82 61 82 60 / 30 50 40 40 ALBUQUERQUE WEST MESA........... 85 63 85 61 / 20 40 40 40 SOCORRO......................... 85 63 85 60 / 30 50 40 40 SANDIA PARK/CEDAR CREST......... 78 53 76 52 / 40 50 40 40 MORIARTY/ESTANCIA............... 81 56 80 53 / 40 50 40 40 CARRIZOZO....................... 82 60 80 57 / 40 50 40 40 RUIDOSO......................... 75 55 72 52 / 50 50 50 30 RATON........................... 79 51 78 51 / 40 50 30 30 LAS VEGAS....................... 79 51 77 51 / 40 50 40 30 ROY............................. 83 55 79 56 / 40 50 30 30 CLAYTON......................... 82 59 79 59 / 40 50 30 20 SANTA ROSA...................... 88 60 83 57 / 40 50 40 30 TUCUMCARI....................... 90 63 84 62 / 40 50 40 30 FORT SUMNER..................... 89 63 83 61 / 40 50 40 30 CLOVIS.......................... 88 63 82 62 / 40 50 40 30 PORTALES........................ 89 63 83 61 / 40 50 40 30 ROSWELL......................... 92 65 85 65 / 40 50 30 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SAT AUG 20 2005 NMZ001>021-026-211200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 548 AM MDT SAT AUG 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY A BACK DOOR COLD FRONT MAY TRIGGER A FEW SEVERE THUNDERSTORMS ON THE FAR NORTHEAST PLAINS THIS AFTERNOON AND THIS EVENING. FURTHERMORE...A FEW THUNDERSTORMS ON THE EASTERN PLAINS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND MINOR FLOODING TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... A FEW SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAIN ON SUNDAY...MAINLY EAST OF THE CONTINENTAL DIVIDE. WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WARNINGS...WATCHES AND ADVISORIES FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN UNION COUNTY THIS AFTERNOON AND THIS EVENING. 44
The national radar mosaic for the moment the first event began.
1 heavy rain, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464866, 5464867.